On the Evolution of the Firm Size Distribution: Facts and Theory

Luís M. B. Cabral, José Mata

Research output: Contribution to journalJournal articleResearchpeer-review

Abstract

Using a comprehensive data set of Portuguese manufacturing firms, we show that the firm size distribution is significantly right-skewed, evolving over time toward a lognormal distribution. We also show that selection accounts for very little of this evolution. Instead, we propose a simple theory based on financing constraints. A calibrated version of our model does a good job at explaining the evolution of the firm size distribution.
Original languageEnglish
JournalThe American Economic Review
Volume93
Issue number4
Pages (from-to)1075-1090
Number of pages16
ISSN0002-8282
DOIs
Publication statusPublished - Sep 2003
Externally publishedYes

Cite this